Washington, 2019Hail in Washington, August 9, 2019
August 9, 2019 · NWS PDT · 2 events in 1 county or zone
A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms during the afternoon and evening hours of the 9th. Storms developed first across the higher terrain of central south-central Washington and northern Oregon near the Cascades, then lifted northward, producing large hail and strong winds along the way.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper storm system combined with modest low and mid level moisture to yield scattered strong to severe storms during the afternoon and evening hours of the 9th. Storms developed first across the higher terrain of central south-central Washington and northern Oregon near the Cascades, then lifted northward, producing large hail and strong winds along the way.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 9, 12:28 PM PST, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 12:28 PM PST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
128 PM PDT Fri Aug 9 2019
.SHORT TERM...Tonight through Monday...Convection beginning to
redevelop early this afternoon, mainly from Wallowa County
southwest to Central Oregon. Latest high resolution models show
activity increasing late this afternoon, merging into a
convective complex as it moves north into northern Oregon this
evening in association with a strong shortwave trough. Will
increase PoPs to categorical for this complex, with scattered
convection for most other areas. With deep layer shear of around
40 KT, some of the storms will become strong to severe, with
strong winds and large hail the main threats. With layer moisture
increasing, locally heavy rainfall with also be possible with the
stronger storms. Precipitation coverage will lessen somewhat
overnight between the potent shortwave and the parent trough
still to the southwest. Showers/storms will increase once again
Saturday as the trough crosses the area. Deep layer shear will
not be as robust as today, but still sufficient enough for a few
strong storms Saturday afternoon, especially across eastern
sections. The trough will move east Sunday with residual precip
ending. Dry zonal flow will prevail Monday for mostly clear and
seasonably mild conditions.
.LONG TERM...Monday night through Friday. Below normal temperatures
are in store for the week. There will be west to southwest flow
Monday night through Wednesday ahead of the trough that should move
through Wednesday night and Thursday. The trough will bring in
another bit of cooler air and a few showers over the mountain areas.
The trough lingers on Friday with some showers along the Washington
Cascades and northeast Oregon mountains.
&&
.AVIATION...00z Tafs...VFR conditions will prevail through the
period. Showers and thunderstorms will continue to develop across
central Oregon this evening and move north into Washington during
the evening hours. Ceilings and visibilities may briefly become
MVFR during heavier periods of rain. Winds will be 10-20 kts with
higher gusts, decreasing by late evening. Thunderstorms will
produce variable and gusty winds. Expect thunderstorm activity to
diminish after about 10z with sct-bkn clouds through the early
morning with generally light winds. Another round of showers and
thunderstorms will affect most TAF sites Saturday after 18Z and
continue into the evening.
&&
.FIRE WEATHER...Thunderstorms will become increasingly wet as
the moisture profile increases tonight/Saturday. However,
with lightning frequency remaining abundant, will keep the
Red Flag Warnings through Saturday. These may need to be extended
into Saturday evening if scattered thunderstorms persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 58 78 55 75 / 60 60 80 10
ALW 62 82 58 78 / 40 60 80 20
PSC 65 84 61 80 / 40 40 80 20
YKM 61 82 56 79 / 50 60 50 0
HRI 61 83 57 80 / 50 40 70 10
ELN 60 79 56 74 / 50 60 60 10
RDM 51 74 47 75 / 80 80 70 0
LGD 58 76 54 72 / 70 80 80 10
GCD 54 78 52 75 / 80 90 80 10
DLS 64 82 60 79 / 50 30 30 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 3 PM PDT Saturday for ORZ639.
Red Flag Warning until 10 AM PDT Saturday for ORZ610-611-640>645.
WA...Red Flag Warning until 3 PM PDT Saturday for WAZ639-641-675-681.
Red Flag Warning until 10 AM PDT Saturday for WAZ643-645.
&&
80/93In the hours before
Special weather statement, Aug 9, 5:11 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pendleton OR
611 PM PDT Fri Aug 9 2019
ORZ506-511-100215-
Central Oregon OR-Ochoco-John Day Highlands OR-
611 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CROOK COUNTY UNTIL
715 PM PDT...
At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Alfalfa, or 10 miles south of Prineville, moving
north at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Prineville, Alfalfa and Powell Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.
LAT...LON 4403 12073 4401 12105 4434 12114 4437 12074
TIME...MOT...LOC 0111Z 178DEG 49KT 4415 12089
DS
Special weather statement, Aug 9, 5:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pendleton OR
612 PM PDT Fri Aug 9 2019
ORZ509>511-100145-
North Central Oregon OR-Central Oregon OR-
East Slopes of the Oregon Cascades OR-
612 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...NORTH CENTRAL
DESCHUTES AND SOUTH CENTRAL WASCO COUNTIES UNTIL 645 PM PDT...
At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Terrebonne, or 12 miles northwest of Redmond,
moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Redmond, Madras, Culver, Metolius, Warm Springs Reservation,
Terrebonne, Gateway, South Junction and Warm Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM PDT for
central Oregon.
LAT...LON 4490 12163 4494 12106 4446 12112 4445 12115
4441 12114 4439 12115 4437 12113 4420 12115
4422 12148
TIME...MOT...LOC 0112Z 177DEG 23KT 4442 12131
vpLocal storm report, Aug 9, 5:43 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
643 PM PDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HEAVY RAIN 9 NW TERREBONNE 44.45N 121.29W
08/09/2019 M1.05 INCH JEFFERSON OR TRAINED SPOTTER
1.05 INCHES OF RAIN IN 20 MINUTES.
&&
JASLocal storm report, Aug 9, 6:01 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 NNW BEND 44.13N 121.33W
08/09/2019 M1.00 INCH DESCHUTES OR PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
JASSpecial weather statement, Aug 9, 6:36 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
736 PM PDT Fri Aug 9 2019
WAZ521-100315-
Simcoe Highlands WA-
736 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLICKITAT COUNTY UNTIL
815 PM PDT...
At 736 PM PDT, Doppler radar was tracking a strong thunderstorm near
Goldendale, moving north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goldendale, Blockhouse, Centerville and southern Yakama Reservation.
LAT...LON 4607 12044 4576 12061 4570 12094 4610 12099
TIME...MOT...LOC 0236Z 188DEG 11KT 4590 12078
vp
Special weather statement, Aug 9, 7:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
800 PM PDT Fri Aug 9 2019
ORZ509-510-100345-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
800 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND CENTRAL
WASCO COUNTIES UNTIL 845 PM PDT...
At 800 PM PDT, Doppler radar was tracking a strong thunderstorm over
Maupin, or 28 miles southwest of Moro, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dufur, Maupin, Grass Valley, Warm Springs Reservation, Wapinitia,
Pine Grove, Wamic, South Junction, Tygh Valley and Simnasho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4547 12145 4553 12072 4484 12092 4483 12139
4483 12146
TIME...MOT...LOC 0300Z 166DEG 22KT 4516 12110
vpHail, Klickitat
- When
- August 9, 7:00 PM PST to 7:10 PM PST
- Where
- Klickitat County, 2.05 mi ESE of Goldendale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -120.780
Heavy rainfall accompanied the hail with totals of 2.5 to 3 inches in the same location.
Hail, Klickitat
- When
- August 9, 7:00 PM PST to 7:10 PM PST
- Where
- Klickitat County, 3.49 mi N of Blockhouse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.900, -120.940
Social media report showed quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, August 9, 20191 injured · $325,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019$645,000 · 56 kt wind · 7 events
- Flash Flooding and Hail in Idaho, August 9 to 10, 2019$210,000 · 2.75 in hail · 4 events
- Flash Flooding in Arkansas, August 9, 2019$160,000 · 6 events
- Flash Flood and Flood in Oregon, August 9, 2019$56,000 · 1 in hail · 14 events
- Tornado and Flood in South Dakota, August 9, 2019EF0 · 13 events
- Hail and Damaging Winds in North Carolina, August 9, 2019$11,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 9, 20191.25 in hail · 6 events
- Hail and Damaging Wind in South Dakota, August 9, 20191.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 9, 20191 in hail · 5 events
- Hail and Damaging Winds in Virginia, August 9, 2019$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853619, 853620.